Should I Change My Medications Because of the "Dawn Phenomenon"?
I have had type 2 diabetes for two years and take metformin with dinner. My fasting blood sugars are between 110 and 140 mg/dl. My two-hour post-meal readings, however, are the same, even though the fasting levels should be lower than the two-hour readings. I seem to have something called the "dawn phenomenon." My doctor agrees but hasn't changed my medication. Is there a different way to treat this so that my fasting readings would be lower? Bernie Slupik, Naperville, Illinois
Roger P. Austin, MS, RPh, CDE, responds: All people experience the "dawn phenomenon," whether or not they have diabetes. The dawn phenomenon is a surge of cortisol and growth hormone that the body produces daily around
4 to 5 a.m.
The body's normal insulin response adjusts for this so that people without diabetes would never notice any change in fasting blood glucose levels. However, people with diabetes do not have normal insulin responses, and therefore they may see an increase in fasting glucose. This is primarily because they are producing less insulin and more glucagon (a hormone that increases blood glucose) than they need. The less insulin produced by the pancreas, the more glucagon the pancreas makes as a result. Glucagon, in turn, signals the liver to break down its storage supplies of glycogen into glucose. This is why high fasting blood glucose levels are commonly seen in patients with type 2 diabetes.
What can be done to correct this? Eating dinner earlier in the evening and engaging in some light physical activity after dinner can help. However, if the fasting glucose continues to be high, this may suggest the need for medications that can help to control the insulin-glucagon relationship. The most commonly used medications are metformin and the basal insulins, glargine and determir (Lantus and Levemir). Since you are already taking metformin, you may want to discuss with your doctor the need to adjust your dose, or the possible addition of basal insulin.